Winter Storm, Carbon
- When
- January 2, 5:30 PM EST to January 4, 4:00 AM EST
- Where
- Carbon forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 40.918, -75.709 (the zone’s center; the record gives no point)
A large high pressure system over nearby Canada and a low pressure that passed south of the region set the stage for a protracted winter storm from Berks County and the Lehigh Valley northward and a winter weather event elsewhere across Eastern Pennsylvania. Precipitation began as light freezing rain during the late afternoon and evening of the 2nd.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A large high pressure system over nearby Canada and a low pressure that passed south of the region set the stage for a protracted winter storm from Berks County and the Lehigh Valley northward and a winter weather event elsewhere across Eastern Pennsylvania. Precipitation began as light freezing rain during the late afternoon and evening of the 2nd. Precipitation changed to light snow in the Poconos, Berks County and the Lehigh Valley overnight. Some sleet also fell. In the Philadelphia northwest suburbs, precipitation fell as a mixture of light freezing rain, sleet and snow. Throughout the area, precipitation amounts overnight were light, generally just a couple of hundredths of an inch. Steadier precipitation moved into the region toward daybreak on the 3rd. By then warmer air aloft caused precipitation to fall as mainly freezing rain. Only in the Poconos did precipitation change back and forth between snow and freezing rain. Eventually enough warm air moved in near the surface for precipitation to change to plain rain in the Philadelphia northwest suburbs during the morning (before Noon EST). Ice accretions were generally one tenth of an inch or less. Farther north, temperatures struggled to reach near freezing during the daylight hours. As a result a mixed bag of wintry precipitation occurred in Berks County, the Lehigh Valley and the Poconos. Some valley locations changed to rain, while higher terrain locations in Berks County and the Lehigh Valley continued to have freezing rain. In the Poconos precipitation continued to fall as snow during heavier precipitation bursts and freezing rain at other times. As the low pressure system moved farther offshore and the winds shifted to the north, precipitation changed to all snow in the Poconos during the late afternoon of the 3rd and in Berks County and the Lehigh Valley during the evening of the 3rd. In far northern sections of Philadelphia's northern suburbs precipitation changed to freezing rain during the evening of the 3rd and then over to snow toward midnight. The snow ended before daybreak on the 4th. Across the far northern Philadelphia suburbs, an additional one tenth of an inch accrued on most exposed surfaces with little if any snow accumulation except for higher terrain toward Allentown. In Berks County and the Lehigh Valley, around one-quarter of an inch of ice accrued on exposed surfaces and then between 1 to 3 inches of snow accumulated on top of the ice. In the Poconos, around one quarter of an inch of ice accrued on exposed surfaces and then between 3 and 8 inches of snow accumulated on top of the ice. Commuting on untreated surfaces was treacherous throughout this event. Specific accumulations included 8 inches in Mount Pocono (Monroe County), 5.8 inches in East Stroudsburg (Monroe County), 5.5 inches in Bossardsville (Monroe County), 4.3 inches in Lehighton (Carbon County), 3 inches in Jim Thorpe (Carbon County), 2.5 inches in Reading (Berks County), 2.2 inches in Hamburg (Berks County) and Springtown (Bucks County) and 0.5 inches at the Lehigh Valley International Airport. The low pressure system responsible for the wintry weather developed in the Southern Plains on January 1st and moved into the Tennessee Valley during the morning of the 2nd. By the morning of the 3rd, it moved into North Carolina where a secondary formed near Norfolk, Virginia. The low then moved northeast and passed just to the south of Cape Cod during the morning of the 4th. While this low passed south of the area, a high pressure system remained nearly stationary over nearby Canada and provided and helped entrench cold air near the surface. This causes precipitation to fall as freezing rain even though it was warm enough aloft for the falling snow to change to plain rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 2, 3:56 PM EST, 1 hour 34 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
356 PM EST THU JAN 2 2003
SKIES WERE MOSTLY CLOUDY THIS AFTERNOON WITH TEMPERATURES IN THE
UPPER 20S ACROSS NWRN SECTIONS TO AROUND 40 ALONG THE COAST AND SRN
ZONES.
SURFACE LOW OVER UPPER MS VALLEY STILL PROGGED TO FIRE UP OFF THE NJ
COAST TOMORROW NIGHT. MODEL TRENDS OVER THE LAST FEW RUNS ARE TAKING
THIS FEATURE AS WELL AS SOME WARMER AIR A LITTLE MORE NORTH AND
WEST. WELL AHEAD OF THIS FEATURE AND WHERE WAA IS BEST...PRECIP WAS
BREAKING OUT ACROSS THE OHIO VALLEY.
FOR TONIGHT...STATISTICAL MODELS INDICATE LIKELY POPS FOR THE CWA AS
WAA TYPE PRECIP BREAKS OUT. THIS LOOKS REASONABLE...ALTHOUGH THE
PRECIP WILL BE LIGHT. BETTER CHANCES EXIST TOWARD DAYBREAK. THE
POTENTIAL PROBLEM FOR TONIGHT WILL BE THE CHANCE OF FREEZING TYPE
PRECIP. THE TOP DOWN METHOD SUGGESTS LIGHT FREEZING DRIZZLE/RAIN AT
THE ONSET BEFORE CHANGING OVER TO LIQUID OR SNOW TOMORROW. ON THE
POSITIVE SIDE...THE GROUND HAS WARMED UP THE PAST WEEK AND CLOUDS
WILL BE PRESENT HELPING US NOT TO RADIATE.
CURRENT THINKING...ACROSS THE POCONOS AND NW NJ...WILL BUMP THINGS
UP TO A WINTER STORM WARNING. THIS WILL COVER THE POTENTIAL FOR SOME
LIGHT FREEZING PRECIP TONIGHT AND THE SNOW TOMORROW. WILL GO WITH 7
TO 12 INCHES IN THIS AREA BY SATURDAY MORNING. FURTHER SOUTH ACROSS
BERKS...THE LEHIGH VALLEY...WARREN AND MORRIS COUNTIES OF NJ...WILL
ISSUE A WINTER WEATHER ADVISORY WITH THE POTENTIAL FOR POSSIBLE
LIGHT FREEZING RAIN TONIGHT AND SOME SNOW/MIX TOMORROW. WILL GO WITH
A 3 TO 7 INCH SLOPPY MESS BY SATURDAY MORNING. EVEN FURTHER SOUTH...
WILL MENTION SNOW AND SLEET LIKELY TONIGHT AND CHANGE THINGS OVER TO
RAIN TOMORROW. AS WITH CHRISTMAS...WE COULD SEE THINGS CHANGE BACK
OVER TO SNOW SHOWERS AT THE END OF THE EVENT. UP TO AN INCH WILL BE
MENTIONED. ACROSS SERN NJ...MOST OF DE...AND SOME OF MD...PRECIP
WILL BE MAINLY RAIN. THINGS COME TO AN END SOUTH TO NORTH ON
SATURDAY/SATURDAY NIGHT.
FROM THE MARINE DESK...GALES CAPE MAY NORTH...SCA ELSEWHERE.
FCSTID = 29
MPO 26 31 24 29 / 60 100 100 70
ABE 29 34 27 32 / 60 100 100 70
RDG 30 34 28 33 / 60 100 100 70
PHL 34 39 35 38 / 70 100 100 50
12N 27 32 25 30 / 60 100 100 70
SMQ 32 37 30 35 / 60 100 100 70
TTN 35 38 32 37 / 70 100 100 60
MIV 38 43 34 41 / 70 100 100 40
ACY 41 44 37 43 / 70 100 80 30
ILG 35 40 32 38 / 70 100 100 60
DOV 38 44 33 43 / 70 100 80 30
GED 39 44 33 43 / 70 100 80 30
ESN 38 44 33 43 / 70 100 80 30
.PHI...
DE...COASTAL FLOOD WARNING THROUGH FRIDAY NIGHT FOR ZONES DEZ002>004.
MD...NONE.
NJ...COASTAL FLOOD WARNING THROUGH FRIDAY NIGHT FOR ZONES
NJZ012>014...NJZ020>027.
...WINTER STORM WARNING THROUGH FRIDAY NIGHT FOR ZONE NJZ001.
...WINTER WEATHER ADVISORY THROUGH FRIDAY NIGHT FOR ZONES
NJZ007>008.
PA...WINTER STORM WARNING THROUGH FRIDAY NIGHT FOR ZONES PAZ054>055.
...WINTER WEATHER ADVISORY FOR TONIGHT THROUGH FRIDAY NIGHT FOR
ZONES PAZ060>062.
KRUZDLODEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-021300- HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 545 AM EST THU JAN 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY A COASTAL FLOOD WARNING IS IN EFFECT FOR THE NEW JERSEY COUNTIES OF OCEAN MONMOUTH AND MIDDLESEX FOR MODERATE TIDAL FLOODING AT THE TIME OF HIGH TIDE. PLEASE SEE THE COASTAL FLOOD WARNING ISSUED UNDER WHUS41 KPHI OR PHLCFWPHI. A WINTER STORM WATCH HAS BEEN ISSUED UNDER THE HEADING WWUS41 KPHI OR PHLWSWPHI FOR AN EVENT EXPECTED FRIDAY. .DAYS TWO THROUGH SEVEN... ANOTHER WINTER STORM WILL AFFECT THE REGION FRIDAY INTO EARLY SATURDAY WITH THE POTENTIAL FOR HEAVY SNOW ACROSS SOME AREAS OF THE LEHIGH VALLEY INTO THE SOUTHERN POCONOS AND ACROSS INTO NORTHWEST NEW JERSEY. MEANWHILE...MINOR TO MODERATE TIDAL FLOODING IS POSSIBLE AGAIN ON FRIDAY. PLEASE SEE THE COASTAL FLOOD STATEMENT ISSUED UNDER WHUS41 KPHI OR PHLCWFPHI AND THE WINTER STORM WATCH UNDER WWUS41 KPHI OR PHLWSWPHI. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATE FRIDAY INTO EARLY SATURDAY. EBERWINE(COR TO INCLUDE PRODUCT HEADERS)
NJZ009-010-012-PAZ067>069-031000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 410 PM EST THU JAN 2 2003 HIGH PRESSURE OVER ONTARIO CANADA WILL MOVE SLOWLY EAST AND BECOME STATIONARY OVER EASTERN CANADA THROUGH SATURDAY. MEANWHILE THE NEXT IN A SERIES OF LOW PRESSURE SYSTEMS WILL MOVE TO THE TENNESSEE VALLEY THIS EVENING ...REACHING THE VIRGINIA CAPES FRIDAY AND THEN HEAD NORTHEAST UP THE COAST FRIDAY NIGHT AND SATURDAY MORNING. PRECIPITATION WILL BEGIN TO OVERSPREAD THE REGION AFTER MIDNIGHT. THE PRECIPITATION WILL INITIALLY BEGIN AS SOME LIGHT SNOW...BUT WILL TURN INTO A WINTRY MIX FRIDAY MORNING BEFORE CHANGING OVER TO RAIN. NO SIGNIFICANT SNOW ACCUMULATIONS ARE EXPECTED WITH MOST OF THE AREA SEEING LESS THAN ONE INCH. STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST INFORMATION ON THIS STORM SYSTEM. YOU CAN ALSO KEEP UP WITH THE DEVELOPING WEATHER ON THE INTERNET AT THE FOLLOWING ADDRESS, WWW.ERH.NOAA.GOV/ER/PHI (ALL IN LOWER CASE). WOODWORTH/GIORDANO
The national radar mosaic for the moment the first event began.
6 winter weather, 5 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, January 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342049, 5342051, 5342050, 5342052, 5342048, 5342053, 5342054, 5342055, 5342056, 5342057, 5342058.